Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 14, NWS Wakefield, VA

May 14, 2006Bertie County, North Carolina

NWS Wakefield, VA issued this tornado warning at May 14, 2006, 4:51 PM EDT for Bertie County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2006, 4:51 PM EDT (20:51 UTC)
Expired
May 14, 2006, 5:15 PM EDT
In force
24 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Bertie County, NC

The radar

The Norfolk radar (KAKQ), 105 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:47 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 142051
TORAKQ
NCC015-142115-
/O.NEW.KAKQ.TO.W.0014.060514T2051Z-060514T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
451 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  BERTIE COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MIDWAY...OR
  ABOUT OVER WINDSOR...MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  EDENHOUSE AND MOUNT GOULD BY 500 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR BATHROOM...CLOSET OR HALLWAY. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY. STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR NORTHEAST NORTH CAROLINA.

LAT...LON 3606 7693 3596 7687 3601 7668 3616 7677

$$
1 follow-up statement
000 
WWUS51 KAKQ 142111
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 PM EDT SUN MAY 14 2006

NCC015-142120-
/O.EXP.KAKQ.TO.W.0014.000000T0000Z-060514T2115Z/
BERTIE NC-
510 PM EDT SUN MAY 14 2006

...THE TORNADO WARNING FOR BERTIE COUNTY IS CANCELLED...

THE CIRCULATION IN THE STORM THAT PROMPTED THE WARNING HAS 
WEAKENED...AND MOVED OUT OF THE COUNTY. THEREFORE...THE TORNADO 
WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR NORTHEAST NORTH CAROLINA.

LAT...LON 3606 7693 3596 7687 3601 7668 3616 7677

$$

DR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 14, 3:02 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 14, 3:02 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
BUSY AFTN. CONTG W/ WATCHES THROUGH EVE HRS. ONE AREA OF
SHRAS/TSRAS MVG THROUGH ENE SXNS ERY...AWAITING NEXT BATCH FM THE
WSW TO ARRIVE DURG THE EVE HRS AS NEXT SPOKE OF MID LVL FORCING
ARRIVES. NMRS SVRS W AND SW OF FA SO FAR THIS AFTN (LRGLY
HAIL)...AND WL RMN ALERT HERE THIS EVE. OLD THERMAL BNDRY INVOF NE
NC PTNTLLY ENHANCES LLVL HELICITY...AND PSBLTY FOR ISLTD TORS.

MAIN ACTION SHIFTS N AND E FOR LT TNGT THROUGH MON/TUE...WHL UPR
LVL LO PRES SLOLY SWIRLS AND TRACKS ESE THROUGH OH VLY. KPG LO CHC
(LRGLY DIURNALLY DRIVEN) POPS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
TROUGH ALOFT GRDLY WKNS ACRS ERN CONUS THROUGH THE WK...B4
AMPLIFYING LT WK INTO NEXT WKND. TMG OF PCPN WL RMN CHALLENGING.

&&

.AVIATION...
MNLY VFR...XCPT SCTD MVFR IN SHRAS/TSRAS THROUGH ERY MON.

&&

.MARINE...
SEAS RMNG AOA 5 FT NRN 2 CSTL WTRS THROUGH MON EVE...OTRW WNDS
AVGG AOB 20 KT UFN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ650-652 UNTIL MIDNIGHT
TUESDAY. &&

SHORT TERM/LONG TERM...25
AVIATION/MARINE...32
Hazardous weather outlook, May 14, 4:51 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
451 AM EDT SUN MAY 14 2006

ANZ630>632-650-652-654-656-658-670-MDZ021>025-VAZ099-100-150900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
451 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...SOUTHEAST MARYLAND...THE MID ATLANTIC OFFSHORE
WATERS AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS
LATE THIS AFTERNOON AND EVENING. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ633-NCZ012>017-030>032-102-VAZ048-049-060>098-150900-
CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
451 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CURRITUCK
SOUND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS THIS AFTERNOON. AN ISOLATED TORNADO IS ALSO POSSIBLE. SEE
SPECIAL WEATHER STATEMENT (WBCSPSAKQ) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON.

CULLEN

In the hours before

Local storm report, May 14, 2:29 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             PASQUOTANK              36.27N 76.34W
05/14/2006  U0.25 INCH       PASQUOTANK         NC   EMERGENCY MNGR

            OLD HERTFORD RD AND US RTE 17

&&

RCURRY
Local storm report, May 14, 3:01 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             1 N SHILOH              36.29N 76.08W
05/14/2006  E0.25 INCH       CAMDEN             NC   TRAINED SPOTTER

&&

RCURRY
Special weather statement, May 14, 3:08 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 PM EDT SUN MAY 14 2006

NCZ016-017-102-141930-
CAMDEN NC-EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
308 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORM APPROACHING THE SOUTHERN HALF OF THE
CURRITUCK OUTER BANKS...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF GRANDY...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR COROLLA AT 320 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING.

25
Special weather statement, May 14, 4:07 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT SUN MAY 14 2006

NCZ012-030-142115-
NORTHAMPTON NC-BERTIE-
INCLUDING THE CITY OF...MARGARETTSVILLE
407 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS LIFTING NORTHWARD INTO BERTIE AND
NORTHAMPTON COUNTIES IN NORTH CAROLINA...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE INTO BERTIE AND
NORTHAMPTON COUNTIES...FROM SOUTH TO NORTH...BETWEEN 4 AND 5 PM.
TOWNS TO BE AFFECTED INCLUDE LEWISTON...WOODVILLE...WINDSOR...MUD
CASTLE...AND REPUBLICAN.

WIND GUSTS TO 40 MPH AND MARBLE SIZED HAIL ARE EXPECTED WITH
THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS ARE URGED TO NOT DRIVE THROUGH WATER THAT IS COVERING OR
FLOWING ACROSS ROADWAYS.

DR
Local storm report, May 14, 4:41 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 E WINDSOR             36.00N 76.91W
05/14/2006  E1.25 INCH       BERTIE             NC   TRAINED SPOTTER

&&

RCURRY
Local storm report, May 14, 4:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             WINDSOR                 36.00N 76.94W
05/14/2006  M1.00 INCH       BERTIE             NC   TRAINED SPOTTER

&&

RCURRY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:24 PM EDTSevere Thunderstorm WarningAKQBertie36 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.